Wyoming, 2014Winter Storm in Wyoming, September 10 to 11, 2014
September 10 to 11, 2014 · NWS BYZ · 2 events in 2 counties and zones
A strong cold front brought unseasonably cold air to the area. This combined with a disturbance within an unstable northwest flow aloft resulted in heavy snow for the Sheridan Foothills, as well as the Big Horn Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought unseasonably cold air to the area. This combined with a disturbance within an unstable northwest flow aloft resulted in heavy snow for the Sheridan Foothills, as well as the Big Horn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 10, 7:54 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 10, 7:54 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
854 PM MDT WED SEP 10 2014
.UPDATE...
COLD AND BROAD UPPER TROUGH OF LOW PRESSURE HAS SET UP OVER OUR
AREA THIS EVENING. STRONG BAROCLINIC ZONE WAS SET UP FROM
HARLOWTON SOUTHEAST THROUGH BILLINGS TO SHERIDAN. STRONG
ISENTROPIC ASCENT ALONG WITH STRONG Q VECTOR FORCING WAS ALSO OVER
THE REGION. THIS FORCING ALONG WITH SHORT WAVE ENERGY WAS
BRINGING A LARGE AREA OF PRECIPITATION TO THE AREA THIS EVENING.
HEAVIEST PRECIP WAS FALLING FROM HARLOWTON...LIVINGSTON TO BIG
TIMBER WERE MODERATE SNOWFALL HAS DEVELOPED WITH THE ABOVE MENTION
FORCING AND CURRENT HIGHLIGHTS LOOK ON TRACK FOR THESE AREAS.
SNOW WILL BE INCREASING OVER THE BEARTOOTH/ABSAROKA MOUNTAINS AND
ADJACENT FOOTHILLS OVERNIGHT. UPPER FORCING SHIFTING
SOUTHEASTWARD OVERNIGHT WITH THE HEAVIEST SNOWFALL PUSHING INTO
SOUTHERN BIG HORN AND SOUTHERN ROSEBUD COUNTIES AS WELL AS
SHERIDAN COUNTY. DUAL POLE RADAR INDICATING MELTING LAYER IS
LOWERING AND RAIN SHOULD CHANGE TO ALL SNOW IN THE BILLINGS AREA
AROUND 10 PM. SNOW AMOUNTS FOR US WILL BE AN INCH OR LESS. WILL
KEEP CURRENT HIGHLIGHTS IN PLACE WITH NO CHANGES.
ONLY ADJUSTMENT TONIGHT WAS TO INCREASE POPS IN OUR FAR EASTERN
ZONES TO BETTER COORDINATE WITH NEIGHBORING OFFICES. RICHMOND
&&
.SHORT TERM...VALID FOR THU AND FRI...
MODELS REMAIN CONSISTENT WITH OVERALL SCENARIO OF WEATHER SYSTEM
OVER THE NEXT 24 TO 36 HOURS. STRONG SHORT WAVE/Q VECTOR FORCING
TO ROTATE DOWN THE FRONT RANGE DIRECTLY ACROSS OUR FORECAST AREA
OVERNIGHT...LINGER THROUGH THURSDAY EVENING BEFORE EXCITING TO THE
EAST LATE THURSDAY MORNING. CIPS ANALOGS SUPPORT HEAVY SNOW FOR
HIGHER TERRAIN/FOOTHILLS...AND 1984 ANALOG IS IMPRESSIVE EVEN FOR
LOWER ELEVATIONS. MY FORECAST PROBLEMS INVOLVE HOW TO HANDLE
HIGHLIGHTS FOR SHERIDAN COUNTY...AND WHETHER TO ADD HIGHLIGHTS FOR
PARK COUNTY/PARADISE VALLEY...BIG HORN COUNTY/LAME DEER DIVIDE
VICINITY.
LOOKING AT PARK COUNTY/PARADISE VALLEY FIRST...PRESSURE TENDENCY
AND MSL PROGGS SUGGEST NORTHERLY BOUNDARY LAYER FLOW WILL BE
STRONG OUT OF THE NORTH WHICH FAVORS COLDER AIR FILTERING INTO
PARADISE VALLEY. UPPER DYNAMICS WILL BE STRONG OVER THIS AREA FOR
SPELL OVERNIGHT. STRONG EAST WINDS EXPECTED TO DEVELOP AT
LIVINGSTON AS WELL AS BAROCLINIC ZONE STRENGTHENS. GUIDANCE HAS
PRECIP TURNING TO SNOW AROUND 9 PM. AT LEAST A COUPLE OF INCHES OF
WET SNOW SEEMS A GOOD BET. SINCE THIS IS PRETTY EARLY FOR SNOW
WILL ISSUE ADVISORY AND INCLUDE BLOWING SNOW VERBAGE.
TURNING TO SHERIDAN COUNTY...CROSS SECTIONS ON GFS AND NAM EACH
SHOW DEEP UPSLOPE FLOW FROM NORTHEAST DEVELOPING THIS EVENING AND
CONTINUING THROUGH THURSDAY MORNING. FREEZING LEVEL DROPS
DRASTICALLY ON CROSS SECTIONS THIS EVENING APPARENTLY FROM STRONG
DYNAMIC PROCESSES. FEEL FOOTHILLS ABOVE SHERIDAN WILL GET A GOOD
SHOT OF SNOW WITH 4 TO 8 INCHES LIKELY. GUIDANCE HAS PRECIP TYPE
CHANGING TO SNOW AT SHERIDAN AFTER MIDNIGHT. SO A FEW INCHES OF
WET SNOW IN THE GRASS IS POSSIBLE THERE...AND MAY CREATE HAVOC
WITH TREES/POWER LINES. WILL UPGRADE WATCH TO WARNING FOR BIG
HORNS AND SHERIDAN FOOTHILLS THROUGH 3 PM TOMORROW.
AS FOR BIG HORN COUNTY TO LAME DEER DIVIDE (SOUTHERN
ROSEBUD)...CROSS SECTIONS DO NOT HIT BIG HORN COUNTY WITH
STRONGEST OMEGA OVERNIGHT NOR TOMORROW MORNING. HOWEVER...DEEP
SATURATED UPSLOPE IS EVIDENT. THIS AREAS CLIMATOLOGY TYPICALLY
LEANS TOWARD TURNING TO SNOW LATER THAN MODELS WOULD SUGGEST AT
THE LOWER ELEVATIONS. I FEEL WE NEED A HIGHLIGHT HERE...BUT DUE TO
LOWER POPULATED AREA WHERE THE RUGGED TERRAIN EXISTS...AND POWER
OUTAGES MAY BE A LITTLE MORE SPOTTY I WILL OPT TO GO WITH AN
ADVISORY FOR SOUTHERN BIG HORN AND SOUTHERN ROSEBUD. WILL TAKE
THIS THROUGH 3 PM AS WELL.
DYNAMICS MOVE OUT AFTER MIDNIGHT TOMORROW NIGHT...AND WILL ALLOW
TEMPS TO PLUMMET. ONE FLY IN THE OINTMENT MAY BE FOG AND LOW
STRATUS...BUT FEEL THIS WILL BE PATCHY FOR FRIDAY MORNING. WILL
KEEP HIGHS ON FRIDAY A LITTLE BELOW GUIDANCE DUE TO LINGERING
CYCLONIC FLOW ALOFT AND POSSIBLE SNOW COVER. BT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST PERIOD ONCE
AGAIN...AS MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THE
PERIOD.
DRY NORTHWEST FLOW IN THE LEE OF AN UPPER LEVEL RIDGE OVER
THE PACIFIC COAST WILL BE IN PLACE THROUGHOUT THE PERIOD. THERE
CONTINUE TO BE SOME TIMING ISSUES WITH ENERGY SLIDING THROUGH THE
FLOW...AS WELL AS THE PROGRESSION OF THE RIDGE INTO THE AREA AT
THE END OF THE PERIOD. HOWEVER...MODELS ALSO CONTINUE TO TREND
DRIER...WITH MOST CONSISTENT CLIPPER TYPE SYSTEM STAYING TO THE
NORTH OVER THE WEEKEND.
NORTHERN PASSAGE OF THE CLIPPER THROUGH THE WEEKEND SHOULD KEEP
DOWNSLOPE REGIME IN PLACE FOR SOUTHERN MONTANA. TEMPERATURES WILL
TREND WARMER THROUGHOUT THE EXTENDED PERIOD...BUT WILL STAY
REMAIN BELOW AVERAGE THROUGH THE WEEKEND. NORTHWESTERLY FLOW
SHIFTS MORE WESTERLY BY EARLY NEXT WEEK...ALLOWING STRONGER
DOWNSLOPE WARMING AND DRYING. TEMPERATURES ARE EXPECTED TO CLIMB
THROUGH THE 70S ON MONDAY AND TUESDAY...AND INTO THE LOWER 80S
FOR WEDNESDAY.
WE WILL WATCH THE WEEKEND CLIPPER SYSTEM PROGRESSION CLOSELY FOR
ANY SIGNS OF A SOUTHWARD SHIFT THAT COULD BRING A PERIOD OF
SHOWERS TO THE AREA THIS WEEKEND...BUT BARRING ANY SIGNIFICANT
CHANGE...IT LOOKS LIKE A VERY PLEASANT WEEKEND AHEAD. AAG
&&
.AVIATION...
IFR AND LIFR CONDITIONS ARE EXPECTED IN MOST LOCATIONS TONIGHT AND
THURSDAY MORNING. RAIN WILL MIX WITH THEN CHANGE TO SNOW WITH TIME
AND VISIBILITIES WILL BE REDUCED SIGNIFICANTLY ONCE SNOW BEGINS TO
FALL. WE ARE PARTICULARLY CONCERNED ABOUT HEAVY SNOW NEAR KSHR AND
THE SUBJECTIVE PROBABILITY OF 1/4SM VISIBILITY /WHICH IS BELOW THE
AIRPORT MINIMUMS/ IS GROWING AND CURRENTLY 50 TO 60 PERCENT IN THE
09 TO 17 UTC TIME FRAME. WE DO HOWEVER EXPECT FLIGHT CONDITIONS TO
IMPROVE FROM NORTH TO SOUTH THURSDAY AFTERNOON. SCHULTZ
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 032/044 029/060 038/061 042/065 045/072 048/077 051/079
96/O 10/U 01/U 11/U 10/U 11/U 11/U
LVM 030/044 024/060 032/062 034/069 040/074 044/081 046/078
+7/O 10/U 01/U 11/U 10/U 01/U 11/U
HDN 034/046 028/061 036/064 041/068 044/073 046/077 048/080
86/O 20/U 01/U 11/U 11/U 11/U 11/U
MLS 034/049 031/061 038/063 041/066 044/070 047/077 050/078
65/O 10/U 01/U 11/U 11/U 01/U 11/U
4BQ 033/045 028/058 037/063 040/065 044/071 047/076 049/080
88/O 20/U 01/U 11/U 10/U 11/U 11/U
BHK 033/047 029/055 035/064 038/065 041/070 044/074 047/076
56/O 20/U 01/U 11/U 11/U 01/U 11/U
SHR 032/040 022/057 032/063 036/067 041/073 044/079 046/078
++/O 30/U 01/U 11/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT THURSDAY FOR
ZONES 28-40-41-63>65.
WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3
PM MDT THURSDAY FOR ZONES 38-58.
WINTER STORM WARNING IN EFFECT UNTIL 3 PM MDT THURSDAY FOR
ZONES 56-66>68.
WY...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
MDT THURSDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Sep 10, 1:38 PM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT WED SEP 10 2014
MTZ028>042-056>058-063>068-WYZ098-099-112045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
238 PM MDT WED SEP 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
RAIN WILL MIX WITH SNOW THROUGH EARLY THIS EVENING...THEN BECOME
ALL SNOW BY LATE EVENING. SOME SIGNIFICANT SNOW ACCUMULATIONS ARE
EXPECTED OVER THE MOUNTAINS AND FOOTHILLS AS WELL AS THE LOWER
ELEVATIONS FROM HARLOWTON TO LIVINGSTON. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE IN MELVILLE...NYE...RED LODGE AND
SHERIDAN OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY WET SNOW WILL CONTINUE ON THURSDAY. 6 TO 12 INCHES OF SNOW
IS POSSIBLE OVER THE MOUNTAINS AND FOOTHILLS BY MIDDAY THURSDAY
WITH 2 TO 5 INCHES POSSIBLE FROM HARLOWTON TO LIVINGSTON...AND
ALSO OVER SOUTHERN BIG HORN AND SOUTHERN ROSEBUD COUNTIES. THE
SNOW MAY CAUSE DAMAGE TO TREES AND POWER LINES. LIGHTER SNOW
AMOUNTS ARE EXPECTED OVER THE REST OF THE LOWER ELEVATIONS AND
COULD SEE SOME SLUSHY ACCUMULATIONS ON GRASSY SURFACES BY THURSDAY
MORNING...INCLUDING BILLINGS. THOSE WITH TRAVEL OR OUTDOOR PLANS
SHOULD MONITOR THE FORECAST CLOSELY. SNOW WILL BE DIMINISHING BY
THURSDAY AFTERNOON.
THE CURRENT COLD SNAP WILL LINGER THROUGH THURSDAY NIGHT.
TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT ARE EXPECTED TO
FALL NEAR OR BELOW FREEZING. PEOPLE WITH GARDENS OR SENSITIVE
PLANTS SHOULD PREPARE FOR FREEZING TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Sheridan Foothills
- When
- September 10, 11:00 PM MST to September 11, 2:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall amounts around Sheridan and the Foothills ranged from 7 to 14 inches. The hardest hit area was Story. This early season snowfall caused downed trees and power lines due to the weight of the snow and area trees still supporting leaves. Extensive power outages were reported in Story.
Winter Storm, Northeast Bighorn Mountains
- When
- September 10, 11:00 PM MST to September 11, 2:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
Area Snotels received around 12-14 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Illinois, September 10, 2014$168,000 · 61 kt wind · 6 events
- Tornadoes and Damaging Wind in Ohio, September 10, 2014$175,000 · EF0 · 5 events
- Flash Flooding and Damaging Winds in Indiana, September 10, 2014$68,000 · 61 kt wind · 12 events
- Flooding in Nebraska, September 10 to 12, 2014$85,000 · 3 events
- Flooding in Iowa, September 10 to 11, 2014$60,000 · 5 events
- Flash Flood in Michigan, September 10, 2014$50,000 · 1 event
- Heavy Snow and Winter Weather in South Dakota, September 10 to 11, 20146 events
- Winter Storm in Wyoming, September 10 to 11, 20144 events
- Heavy Snow and Winter Weather in Wyoming, September 10 to 11, 20144 events
- Flooding and Heavy Rain in Indiana, September 10 to 11, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 10, 20142 events
- Damaging Winds in Illinois, September 10, 201461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539313, 539314.